South Carolina, 2016

Hail and Damaging Winds in South Carolina, July 9, 2016

July 9, 2016 · NWS ILM · 8 events in 3 counties and zones

A few thunderstorms pulsed up quickly where convergence maximized as the seabreeze and convective outflow boundaries collided.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A few thunderstorms pulsed up quickly where convergence maximized as the seabreeze and convective outflow boundaries collided.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 9, 2:05 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 9, 2:05 PM EST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
305 PM EDT SAT JUL 9 2016

.SYNOPSIS...
Elevated heat and humidity continues again today. A cold front
will drop south into the Carolinas Sunday bringing slightly lower
temperatures and humidity before returning north Monday. Bermuda
high pressure will build westward through the mid-week, bringing
near to slightly above normal daytime temperatures and afternoon
showers and thunderstorms.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 3 PM Saturday...Guidance was too warm today  much like
yesterday. As such the Heat Advisory is being cancelled with this
forecast issuance. Some slightly deeper moisture is pooled to our
south as evidence by the storms in CHS's area but POPS here seem to
warrant to higher than isolated and only through a little after
dark.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
As of 3 PM Friday...Sunday will be more seasonable as mid level flow
turns to WSW and moisture increases. The added cloudiness will
temper the heating seen the last few days and a few embedded
shortwaves could touch off isolated to widely scattered storms
mainly along the coast where moisture will be more prevalent ahead
of the front dropping down. This boundary soon reverses course and
drifts back inland a bit keeping POPS in the forecast Sunday night,
albeit fairly low ones. Another slight northward jog of the front by
Monday should focus thunderstorms over E and NE NC especially since
this coincides to where the vort centers seem to want to track.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 3 PM Saturday...Front stalled just north of the area Tue is
lifted north Tue night by westward expansion of the Bermuda High.
Piedmont trough makes a return Wed or Thu and becomes more defined
Fri. Cold front approaches from the northwest Sat but it will likely
end up stalling before reaching the area and more or less takes the
place of the Piedmont trough. Pattern aloft will consist of
elongated/flat ridge over much of the southern CONUS which will keep
temps near to slightly above climo but is not strong enough to
suppress diurnal convection. Precipitable water values near 2 inches
for much of next week combined with diurnal heating and limited
subsidence should lead to afternoon/evening convection each day.
Will carry chance pop each day through the period with the best
chances Tue, associated with the stalled front, and Sat ahead of the
approaching cold front.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 18Z...Other than some passing cirrus do not see much in
the way of clouds on satellite loops or radar this afternoon.
Latest High-Res guidance does not fire off any significant
convection over our area through at least midnight, so going with
VFR conditions for most of the TAF valid period. A weak cold front
may briefly drop over the Cape Fear region Sunday morning before
pushing back north and we will likely see winds go light and
variable around daybreak or so. With light winds and plentiful low
level moisture may see brief MVFR restrictions in visibility then
in the form of HZ/FG.

EXTENDED OUTLOOK...Possible brief MVFR/IFR during isolated to
scattered thunderstorms each day. Possible brief MVFR from fog each
morning, particularly over areas where substantial rainfall occurs.
Otherwise expect VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 3 PM Saturday...Southwesterly winds to continue overnight.
They have been pretty tame/overforecasted by models and seas are
holding at about 3 ft all the way out to 41013. Not much change is
expected in either through the period.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 3 PM Saturday...Cold front dropping into the area
previously though the veer winds especially over northern zones.
Now the boundary appears to stall inland enough to preclude this.
Area waters remain in the prefrontal SW flow on Sunday, and the
boundary begins to retreat further inland as the day wears on. The
front will weaken on Monday and it will help to make the pressure
pattern across the Carolinas malformed. This could translate to a
few knots of wind speed decrease. Any decrease in overall wave
height should be minor.

LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 3 PM Saturday...Bermuda High will maintain 10 to 15 kt
southwest flow through the period. Front stalled north of the area
will keeps speeds on the higher end of the range Tue. Front lifts
north for Wed with Piedmont trough starting to develop. The trough
becomes more defined on Thu leading to speeds on the higher end of
the range Thu afternoon. Seas 2 to 3 ft Tue and Wed increase to 2
to 4 ft Thu.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...MBB
SHORT TERM...MBB
LONG TERM...III
AVIATION...REK
Hazardous weather outlook, Jul 9, 1:54 PM EST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
254 PM EDT SAT JUL 9 2016

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-101900-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
254 PM EDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-101900-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
254 PM EDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Wilmington radar (KLTX), 95 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Georgetown

When
July 9, 5:30 PM EST to 5:40 PM EST
Where
Georgetown County, 3.46 mi SSE of Simmonsville
Measured
1.75 in hail
Property damage
$1,000
Reported by
NWS Employee
Coordinates
33.376, -79.151

A retired NWS Meteorologist reported golf ball size hail on Debordieu Boulevard. The hail lasted for 10 minutes.

Thunderstorm Wind, Georgetown

When
July 9, 5:59 PM EST to 6:00 PM EST
Where
Georgetown County, 0.56 mi WSW of Andrews
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
33.446, -79.579

Trees and power lines were reported down across Andrews to include Jones Avenue. The time was estimated based on radar data.

Thunderstorm Wind, Georgetown

When
July 9, 6:01 PM EST to 6:02 PM EST
Where
Georgetown County, 0.56 mi E of Andrews
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
33.449, -79.560

Trees and power lines were reported down across Andrews to include S Rosemary Avenue. The time was estimated based on radar data.

Thunderstorm Wind, Georgetown

When
July 9, 6:01 PM EST to 6:02 PM EST
Where
Georgetown County, 0.42 mi W of Italy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.449, -79.557

Trees and power lines were reported down across Andrews to include Park Street. The time was estimated based on radar data.

Hail, Darlington

When
July 9, 6:40 PM EST to 6:50 PM EST
Where
Darlington County, 59.39 mi SE of Palmetto
Measured
1 in hail
Property damage
$250
Reported by
Public
Coordinates
33.666, -79.059

Hail to the size of quarters was reported near the intersection of Bay Road and Enterprise Road. The hail lasted for 10 minutes.

Hail, Horry

When
July 9, 6:45 PM EST to 6:48 PM EST
Where
Horry County, 2.94 mi E of Bucksport
Measured
1 in hail
Property damage
$250
Reported by
Public
Coordinates
33.650, -79.049

Hail to the size of quarters was reported on E Sweetbriar Trail.

Hail, Horry

When
July 9, 6:45 PM EST to 6:48 PM EST
Where
Horry County, 3.22 mi SW of Socastee
Measured
1 in hail
Property damage
$250
Reported by
Law Enforcement
Coordinates
33.646, -79.039

Hail to the size of quarters was reported near the intersection of Bonita Loop and Eagle Creek Drive.

Hail, Horry

When
July 9, 6:54 PM EST to 6:57 PM EST
Where
Horry County, 2.88 mi NNE of Burgess
Measured
1 in hail
Property damage
$250
Reported by
Broadcast Media
Coordinates
33.639, -79.032

Hail to the size of quarters was reported near the intersection of Highway 707 and Bay Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 648454, 648455, 648456, 648457, 648459, 648460, 648461, 648458.